Alert archive / Iowa / Winter Weather Advisories in 2021

Winter Weather Advisory 8, NWS Sioux Falls, SD

February 20, 20214 states

NWS Sioux Falls, SD issued this winter weather advisory at Feb 20, 2021, 3:29 AM CST for 4 states. It took effect at Feb 21, 2021, 4:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 3:29 AM CST (09:29 UTC)
In effect from
Feb 21, 2021, 4:00 AM CST
Expired
Feb 21, 2021, 3:50 PM CST
In force
12 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS43 KFSD 200929
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
329 AM CST Sat Feb 20 2021

IAZ002-003-013-014-021-022-031-032-MNZ090-201730-
/O.NEW.KFSD.WW.Y.0008.210221T1200Z-210222T0000Z/
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida-
Jackson-
329 AM CST Sat Feb 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...From 6 AM to 6 PM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
5 follow-up statements
771 
WWUS43 KFSD 202056
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
256 PM CST Sat Feb 20 2021

IAZ012-020-NEZ013-014-SDZ071-210500-
/O.EXB.KFSD.WW.Y.0008.210221T1000Z-210222T0000Z/
Sioux-Plymouth-Dixon-Dakota-Union-
256 PM CST Sat Feb 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 6 PM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...In South Dakota, Union County. In Nebraska, Dixon and 
  Dakota Counties. In Iowa, Sioux and Plymouth Counties.

* WHEN...From 4 AM to 6 PM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ002-003-013-014-021-022-031-032-MNZ090-210500-
/O.EXT.KFSD.WW.Y.0008.210221T1000Z-210222T0000Z/
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida-
Jackson-
256 PM CST Sat Feb 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 AM TO 6 PM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Portions of northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...From 4 AM to 6 PM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
344 
WWUS43 KFSD 210341
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
941 PM CST Sat Feb 20 2021

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
211200-
/O.CON.KFSD.WW.Y.0008.210221T1000Z-210222T0000Z/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
941 PM CST Sat Feb 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM
CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 inches
  with locally higher amounts possible.

* WHERE...Portions of southeast South Dakota, northeast 
  Nebraska, northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...From 4 AM to 6 PM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
619 
WWUS43 KFSD 210917
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
317 AM CST Sun Feb 21 2021

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
211730-
/O.CON.KFSD.WW.Y.0008.210221T1000Z-210222T0000Z/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
317 AM CST Sun Feb 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 1 to 4 
  inches.

* WHERE...Portions of southeast South Dakota, northeast 
  Nebraska, northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
112 
WWUS43 KFSD 211724
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1124 AM CST Sun Feb 21 2021

IAZ031-032-NEZ014-220000-
/O.UPG.KFSD.WW.Y.0008.000000T0000Z-210222T0000Z/
/O.NEW.KFSD.WS.W.0001.210221T1724Z-210222T0000Z/
Woodbury-Ida-Dakota-
1124 AM CST Sun Feb 21 2021

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Heavy snow. Additional snow accumulations of up to two
  inches. Storm total snow accumulations of 5 to 7 inches. 

* WHERE...In Nebraska, Dakota County. In Iowa, Woodbury and Ida 
  Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ002-003-012>014-020>022-MNZ090-NEZ013-SDZ071-220000-
/O.CON.KFSD.WW.Y.0008.000000T0000Z-210222T0000Z/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Jackson-Dixon-Union-
1124 AM CST Sun Feb 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Portions of southeast South Dakota, northeast 
  Nebraska, northwest Iowa and southwest Minnesota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
010 
WWUS43 KFSD 212150
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
350 PM CST Sun Feb 21 2021

IAZ031-032-NEZ014-212300-
/O.CAN.KFSD.WS.W.0001.000000T0000Z-210222T0000Z/
Woodbury-Ida-Dakota-
350 PM CST Sun Feb 21 2021

...WINTER STORM WARNING IS CANCELLED...

Heavy snow has exited the region. Light snow will continue to
taper off through this evening. Little to no additional
accumulation expected.

$$

IAZ002-003-012>014-020>022-MNZ090-NEZ013-SDZ071-212300-
/O.CAN.KFSD.WW.Y.0008.000000T0000Z-210222T0000Z/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Jackson-Dixon-Union-
350 PM CST Sun Feb 21 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Heavy snow has exited the region. Light snow will continue to 
taper off through this evening. Little to no additional 
accumulation expected.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter weather advisory went out at Feb 19, 10:32 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Feb 19, 10:32 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1032 PM CST Fri Feb 19 2021

.SHORT TERM...(This Evening through Saturday)
Issued at 357 PM CST Fri Feb 19 2021

Just a couple random patches of stratocumulus to mar an otherwise
sunny day with fairly light winds across the area. Snowcover doing
what it can to keep some areas in the upper teens across southwest
MN and northwest IA, with generally 20s otherwise present at mid
afternoon. A steady south/southeast flow will develop tonight, and
with a warm frontal boundary lifting northward tonight, weak
convergence and nocturnal cooling should result in some lower cloud
and fog development starting around 06-08z toward the lower Missouri
River valley and advecting northward through the early to mid
morning hours.  Some of the fog could become locally dense. Not
expecting the extra presence of any non-measurable precipitation
(more likely flurries with temps nudging into the more easily ice-
bearing range) with depth of the near surface moisture a bit more
shallow than desired. Warm advective mid- to high-level clouds will
otherwise continue to spread in from the west overnight.

Fog/stratus is likely to bank up between the James River and Buffalo
Ridge Saturday morning, then gradually retreat/erode eastward while
remaining largely tied to the ridge into the early afternoon. Likely
will delay warming of the day quite a bit where most persistent, but
will also see some increase in higher clouds during the afternoon to
slow warming as well. Some lesser snow areas will likely see lower
to mid 30s toward south central SD, but remaining below freezing
east of the James River.  A complex trough moving on the west coast
this evening, and progressing into the Rockies on Saturday will move
out into the Plains by late day. CAMS are quite aggressive in
developing precipitation west of the James by later afternoon, but
prefer a slightly tempered approach with a fairly dry layer in place
and lift forcing a very late day arrival.

.LONG TERM...(Saturday Night through Friday)
Issued at 357 PM CST Fri Feb 19 2021

The active weather of the forecast period will reside in the
Saturday night into Sunday period.  The trough will come through
with two pieces in positive tilt fashion, with a northern branch
sweeping through the Dakotas, and a southern stream wave moving into
the Central Plains.  Visually, the southern portion appears fairly
stout at afternoon off the northern CA coast. There still is a fair
degree of variation in the behavior of the trough, in term of which
portion of the feature is stronger, the pace of progression, and how
quickly the mid-level wave can close off. Each factor will have
impact on the potential snowfall with the system. Other than the
ECMWF (and most of its ensemble members) which remains most
progressive with the positively tilted wave, and is slowest to
develop a closed mid-level wave which scoots out ahead of the
northern stream wave, effectively acting to slow up the mid-level
frontal progression for a short time across the area (mainly NW IA
and adjacent locations).  Trends in models have been a bit slower
onset and somewhat heavier with QPF (ECMWF/mean excepted).
Surprisingly, the NBM distribution remains largely toward the
lighter side.  Did increase both QPF a touch over initial values,
and also nudged upward the snow ratios as temps in the cloud layer
remain favorable for ice growth, and even some in the lower profile
getting toward a more aggregate range with lack of appreciable winds.

Northern stream band should take shape during the latter overnight
main west of I-29, while that with the southern wave/jet expands
toward southeast SD/northwest IA later in the night.  Prior to the
deeper saturation, could see a few hours of freezing drizzle
near/east of I-29 with near-surface depth of moisture corresponding
to areas of weak warm advection lift atop the layer. The snow will
be most widespread heading into Sunday morning, gradually shifting
eastward through the early to mid afternoon. Overall, should be a
fairly good inch or two across most of the area, and with potential
for some additional banding across northwest IA on Sunday leading to
locally higher amounts.  No advisory issued yet, but would likely be
areas near northwest IA into southwest MN that should be watched as
the event gets closer.  The current forecast does reside in the
higher end of the WPC superensemble and GEFS, but comfortably given
the larger scale signatures and thermodynamic considerations.

No colder air behind the wave, and the warming will continue as
westerly low level flow becomes established Monday into Tuesday.
This should preclude any significant issues with potential stratus.
Should see a lot of mid 30s to 40s those two days, but in the end
the snow cover will have a lot to say about how much warming occurs,
and could be a shade on the optimistic side, especially for the
deeper snow cover areas of southwest MN and northwest IA.

More northern stream troughing slides through around Tuesday
night/Wednesday, likely driving a half-hearted cold push through the
area. GEFS distributions are a bit cooler the ECMWF-centered ones,
so expect temps to be knocked back 6-10 degrees for a couple days,
especially toward areas east of I-29 as the colder ridge backs in.
Start another warming trend toward Friday as transient ridging
expands over the Plains. No organized precip appears likely through
the upcoming week after Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1025 PM CST Fri Feb 19 2021

Late evening satellite imagery shows a low end VFR deck trying to
expand northward toward KSUX but may have enough eastward
deflection to avoid the terminal for another few hours. Otherwise
starting to see some sign on satellite and webcams across NE Neb
and NW IA of fog trying to develop. This potential for IFR/LIFR
ceilings and visibility later tonight is still supported by SREF
probabilities for KFSD/KSUX although latest short range guidance
has backed off the intensity a bit. Restrictions will likely be
tough to shake through the day Saturday, particularly for KSUX.

By evening, next round of lower ceilings works in along with snow
chances. Not out of the question to see a brief period of FZDZ
prior to the switch to snow during the evening and overnight
hours, however confidence in this is too low for inclusion in the
TAF at this time. Snow timing and associated visibility reductions
will need to be further refined in future TAF packages but have
included a starting point.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Kalin
Hazardous weather outlook, Feb 19, 5:52 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
552 PM CST Fri Feb 19 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-210000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
552 PM CST Fri Feb 19 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Areas of fog are possible tonight, especially along the I-29
corridor, and may reduce visibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow is expected Saturday night and Sunday morning and may be
preceded by a brief period of freezing drizzle. Snow accumulations
are generally expected to be light, although localized moderate
amounts are possible. Continue to monitor the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in Iowa, 2021Winter Weather Advisories in Nebraska, 2021Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.